Nebraska, 2009

Flash Flood and Hail in Nebraska, August 15, 2009

August 15, 2009 · NWS LBF · 18 events in 6 counties and zones

A cold front moved southeast and became the focus for severe thunderstorm development into the evening hours across western and north central Nebraska. The storms initiated along the cold front and produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A cold front moved southeast and became the focus for severe thunderstorm development into the evening hours across western and north central Nebraska. The storms initiated along the cold front and produced large hail and damaging winds. Heavy rainfall associated with the storms produced localized flash flooding in portions of Holt County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 15, 1:24 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 15, 1:24 PM MST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
324 PM CDT SAT AUG 15 2009

.DISCUSSION...

.SHORT TERM DISCUSSION (TONIGHT THROUGH TUESDAY NIGHT)...

TONIGHT...APPROACH OF UPPER TROUGH AND COLD FRONT WILL BRING THE
BEST CHC AND AREAL COVERAGE FOR TSTMS TO WRN AND NCTRL NEBR. STRONG
CONVECTION CURRENTLY EXTENDING FROM SERN WY INTO NCTRL CO. AS AN
UNSEASONABLE STRONG UPPER TROUGH APPROACHES AND A MID LEVEL JET MAX
ROUNDS THE BASE OF THE TROUGH...AN MCS WILL DEVELOP AND MOST LIKELY
MOVE DUE EAST ACROSS NORTH CENTRAL NEBRASKA. EASTWARD MOVEMENT
FAVORED TO TRACK IN AREA OF PRONOUNCED UPSTREAM 1000-500MB THICKNESS
DIFLUENCE...ALSO AN INDICATOR OF MCSS WITH HEAVY RAINFALL
POTENTIAL. HAVE RAISED POPS NCTRL TO 80 PERCENT PER LATEST NAM/GFS
AND PREVIOUS MODEL CONSISTENCY. ACROSS THE SRN HALF...POPS RAISED
SOME TO 50-70 PERCENT. DURATION EXPECTED TO BE LESS...ALTHOUGH WHAT
PASSES THROUGH COULD BE INTENSE RAINFALL. THERE WILL ALSO BE SOME
SEVERE THREAT TIL AROUND 02Z WITH LOSS OF HEATING. THERE IS SOME
POTENTIAL FOR ISOLATED FLASH FLOODING OVERNIGHT. THIS PARTLY DUE TO
FAIRLY SATURATED GROUND. HOWEVER WIDESPREAD RAINFALL WILL MOSTLY BE
AROUND 1 INCH WITH AREAS OF 1-2 INCHES POSSIBLE. LOWEST 3HR FFG IS
ACROSS HOLT COUNTY NEAR 1.5 INCHES. AREAS TO THE WEST LESS FLOOD
PRONE. THUS A FLASH FLOOD WATCH WAS NOT FELT NEEDED.

SUNDAY AND SUNDAY NIGHT...MUCH COOLER AND DRY SUNDAY BEHIND THE
FRONT WITH ONLY A SLIGHT CHANCE OF SHOWERS AND A FEW THUNDERSTORMS
ATTEMPTING TO RETURN ACROSS WEST CENTRAL AND SOUTHWEST NEBR AFTER
MIDNIGHT. HIGHS TO BE ABOUT 10 DEGREES COOLER  RANGING FROM 75 TO
80.

MONDAY AND MONDAY NIGHT...MAIN UPPER LOW WILL MOVE INTO WESTERN
ONTARIO CANADA MONDAY WITH A BROAD UPPER TROUGH ACROSS THE NRN
PLAINS/WRN GREAT LAKES. TEMPS TO REMAIN BELOW NORMAL NEAR 75-80.
WILL MAINTAIN A SLIGHT CHC MONDAY AFTN THROUGH MONDAY NIGHT FOR SWRN
PORTIONS OF THE FA. BULK OF SHOWERS AND STORMS WILL BE ACROSS KANSAS
WILL WILL BE AREA NORTH OF SFC FRONT.

TUESDAY AND TUESDAY NIGHT...WEAK WAVE IN NWRLY FLOW ALOFT MAY
TRIGGER A FEW SHOWERS OR THUNDERSTORMS TUESDAY AFTERNOON ACROSS SWRN
AREAS...WITH A SLIGHT CHC OVERNIGHT ALL AREAS. AGAIN...MAIN FOCUS TO
BE ACROSS KS.

.EXTENDED DISCUSSION (WEDNESDAY THROUGH SATURDAY)...
DISTURBANCES DROPPING SOUTHEAST ALONG THE WRN SIDE OF UPPER TROUGH
WILL KEEP A SLIGHT CHC TO LOW CHC POPS WEDNESDAY AND WEDNESDAY NIGHT
AS TEMPS CONTINUE TO RANGE BELOW NORMAL IN THE LOWER 80S. BY
THURSDAY AND FRIDAY...UPPER RIDGE AXIS TO THE WEST WILL NUDGE EAST
DIVERTING STORM WELL TO OUR EAST...ALTHOUGH COOL HIGH PRESSURE WILL
MAINTAIN HIGHS NEAR 80 FOR THURSDAY...WARMING INTO THE 80S FRIDAY
AND SATURDAY. FCST DRY FRIDAY AND SATURDAY.
&&

.AVIATION...

TSRA INCREASING IN INTENSITY AND COVERAGE EARLY THIS AFTERNOON
ACROSS THE C/NRN ROCKIES IN THE MID LEVEL WAA ZONE AHEAD OF
ANOMALOUS UPPER LOW SLIDING EWD. EARLY MORNING CONVECTION IN NEB HAS
LEFT THE KLBF/KVTN AREAS IN SUBSIDENCE EARLY...HOWEVER 18Z SOUNDING
SHOWS THERE HAS BEEN SUFFICIENT SYNOPTIC SCALE LIFT TO ERODE CAP
SOMEWHAT...THOUGH SOME NEG AREA REMAINS WHICH IS CONFIRMED BY VISUAL
INSPECTION OF DEVELOPING CU FIELD. MODELS CONTINUE TO SUGGEST
DEVELOPMENT ALONG WEAK FRONT/WIND SHIFT LINE ACROSS THE CENTRAL PART
OF THE STATE PRIOR TO 4 PM CDT...AND LAPS/MSAS HINTING AT GOOD
DESTABILIZATION THERE. WILL HAVE TO SEE IF MESOSCALE LIFT IS
SUFFICIENT TO SUSTAIN UPDRAFTS TO TSRA STAGE. IN ADDITION...AS LONG
WAVE TROF APPROACHES...BETTER LARGE SCALE SHEAR AVAILABLE TO
MAINTAIN AND ORGANIZE CONVECTION BY EVENING FURTHER W.

HAVE INCLUDED INITIAL CB GROUP IN BOTH KVTN AND KLBF TAFS TO RELATE
ONLY MODERATE CONFIDENCE IN TSRA INITIATION TIME...HOWEVER INCLUDED
TSRA AS PREVAILING LATER SINCE CONFIDENCE IS HIGHER THAT EVENTUALLY
ORGANIZED CONVECTION WILL INDEED DEVELOP. MAIN THREAT SHOULD BE
HEAVY RAIN AND HAVE THEREFORE INCLUDED VSBYS THAT GO TO IFR...AND
THESE COULD END UP BEING CONSERVATIVE SHOULD ORGANIZED CONVECTION
REMAIN OVER A TAF SITE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/EXTENDED...ROBERG
AVIATION...JWS
Hazardous weather outlook, Aug 15, 1:39 PM MST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM CDT SAT AUG 15 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-162045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
339 PM CDT SAT AUG 15 2009 /239 PM MDT SAT AUG 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A STRONG COLD FRONT WILL MOVE ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA TONIGHT. AHEAD OF THIS FRONT...WARM AND UNSTABLE AIR WILL
RESIDE AND AS THE FRONT APPROACHES THE AREA...THUNDERSTORMS ARE
EXPECTED TO DEVELOP. A FEW OF THESE THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS INITIALLY WEST
OF A LINE FROM VALENTINE TO OGALLALA...THEN PROGRESSING EASTWARD
THROUGH THE NIGHT. IN ADDITION...THE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE VERY HEAVY RAIN AS WELL...AND SINCE HEAVY
RAIN OCCURRED LAST NIGHT IN SOME PLACES...LOCALIZED FLOODING OF
ROADWAYS WILL BE POSSIBLE WHERE GROUND IS SATURATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE AFOREMENTIONED COLD FRONT IS EXPECTED TO STALL SOUTH OF THE
AREA SUNDAY...BUT WITH A SLIGHTLY UNSTABLE AIRMASS REMAINING IN
PLACE ACROSS WESTERN AND NORTH CENTRAL NEBRASKA...AS UPPER LEVEL
LOW PRESSURE AREAS INTERACT WITH THE FRONT...ADDITIONAL SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE. SOUTHERN AND WESTERN AREAS OF
NEBRASKA WILL SEE THE BEST CHANCES FOR THUNDERSTORMS INTO MONDAY.

AS WARMER AIR AND MOISTURE RETURN TO THE AREA BY MID
WEEK...THUNDERSTORM CHANCES WILL REMAIN ACROSS THE AREA INTO THE
END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS MUCH OF WESTERN
AND NORTH CENTRAL NEBRASKA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JWS

In the hours before

Local storm report, Aug 15, 3:19 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
519 PM CDT SAT AUG 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             12 ESE BARTLETT         41.82N 98.34W
08/15/2009  E0.50 INCH       WHEELER            NE   PUBLIC

            TORRENTIAL RAIN AND 50 MPH WIND GUSTS REPORTED ALSO.

&&

CBUTTLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 5 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
August 15, 4:15 PM MST
Where
Sheridan County, 9.86 mi NNW of Hay Spgs
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.810, -102.760

The public estimated wind gusts in excess of 60 mph with torrential rainfall.

Thunderstorm Wind, Sheridan

When
August 15, 4:21 PM MST
Where
Sheridan County, 9.21 mi NNW of Hay Spgs
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.810, -102.720

Strong wind gusts damaged trees with fallen limbs.

Thunderstorm Wind, Sheridan

When
August 15, 4:44 PM MST
Where
Sheridan County, 10.22 mi ESE of White Clay
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.920, -102.360

The public reported wind gusts that were estimated to be in excess of 60 mph.

Hail, Cherry

When
August 15, 6:25 PM CST
Where
Cherry County, 52.53 mi S of Irwin
Measured
1.25 in hail
Reported by
Public
Coordinates
42.120, -101.920

The public reported hail up to the size of half dollars and winds in excess of 60 mph.

Thunderstorm Wind, Cherry

When
August 15, 6:25 PM CST
Where
Cherry County, 52.53 mi S of Irwin
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.120, -101.920

The public estimated wind gusts in excess of 60 mph.

Hail, Cherry

When
August 15, 6:49 PM CST
Where
Cherry County, 49.96 mi SW of Merritt Res
Measured
0.88 in hail
Reported by
Public
Coordinates
42.110, -101.610

Flash Flood, Holt

When
August 15, 7:06 PM CST
Where
Holt County, 0.69 mi N of Chambers to 0.34 mi E of Chambers
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.210, -98.750

Flooding was reported to the south of Chambers with a barricade placed on the county road running south of town. The public reported up to 3.50 inches of rainfall south of town.

Hail, Cherry

When
August 15, 7:13 PM CST
Where
Cherry County, 44.08 mi WSW of Brownlee
Measured
1 in hail
Reported by
Public
Coordinates
42.110, -101.450

Hail, Hooker

When
August 15, 6:37 PM MST
Where
Hooker County, 0.86 mi SW of Mullen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.040, -101.040

Thunderstorm Wind, Thomas

When
August 15, 8:01 PM CST
Where
Thomas County, 6.76 mi WSW of Thedford
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.940, -100.700

The public estimated wind gusts to 60 mph with marble size hail.

Thunderstorm Wind, Thomas

When
August 15, 8:10 PM CST
Where
Thomas County, 0.51 mi E of Thedford
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
41.980, -100.570

The automated observing equipment at the Thedford airport reported a wind gust of 61 mph.

Thunderstorm Wind, Thomas

When
August 15, 8:14 PM CST
Where
Thomas County, 0.51 mi E of Thedford
Measured
78 kt (90 mph) measured gust
Reported by
AWOS
Coordinates
41.980, -100.570

The automated surface observing system at the Thedford airport reported a wind gust of 78 mph with sustained winds of 66 mph.

Hail, Thomas

When
August 15, 8:30 PM CST
Where
Thomas County, 5.74 mi NNW of Halsey
Measured
1 in hail
Reported by
Public
Coordinates
41.980, -100.360

Wind in excess of 60 mph accompanied the hail.

Thunderstorm Wind, Thomas

When
August 15, 8:30 PM CST
Where
Thomas County, 5.74 mi NNW of Halsey
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.980, -100.360

The public reported wind gusts in excess of 60 mph along with quarter size hail. Several tree branches were broken off.

Thunderstorm Wind, Thomas

When
August 15, 8:40 PM CST
Where
Thomas County, 2.06 mi E of Halsey
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.900, -100.290

The public estimated wind gusts in excess of 60 mph west of Halsey.

Thunderstorm Wind, Thomas

When
August 15, 9:20 PM CST
Where
Thomas County, 1.03 mi E of Halsey
Measured
61 kt (70 mph) estimated gust
Reported by
Mesonet
Coordinates
41.900, -100.310

The Bessy RAWS site recorded a 61 mph wind gust.

Thunderstorm Wind, Garfield

When
August 15, 9:30 PM CST
Where
Garfield County, 20.83 mi N of Burwell
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.080, -99.170

A large tree was blown over by the strong winds.

Thunderstorm Wind, Holt

When
August 15, 10:00 PM CST
Where
Holt County, 2.16 mi WSW of Swan Lake
Measured
60 kt (69 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.160, -99.060

The NWS cooperative weather observer reported wind gusts in excess of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188084, 188087, 188089, 188075, 188091, 188077, 188074, 188079, 188080, 188100, 188104, 188107, 188082, 188109, 188111, 188114, 188118, 188117.